Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 508, NWS Jackson, MS

November 15, 2002Jasper County, Jones County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Nov 15, 2002, 2:18 PM CST for Jasper County, Jones County, Mississippi. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 15, 2002, 2:18 PM CST (20:18 UTC)
Expired
Nov 15, 2002, 3:05 PM CST
In force
47 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Jasper County, MS, Jones County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 15, 12:15 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.3 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2002-11-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2002-11-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
826 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

610 
WUUS54 KJAN 152018
SVRJAN
MSC061-067-152105-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
218 PM CST FRI NOV 15 2002

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JASPER COUNTY IN EAST CENTRAL MISSISSIPPI
  NORTHERN JONES COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 305 PM CST

* AT 218 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHWEST OF SOSO...OR ABOUT 12 MILES
  NORTHWEST OF LAUREL...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR MOSS AT 230 PM CST
  BE NEAR SANDERSVILLE AT 240 PM CST
  BE NEAR HEIDELBERG AT 245 PM CST

HAIL TO THE SIZE OF NICKELS IS LIKELY WITH THIS STORM.

LAT...LON 3185 8930 3169 8938 3172 8898 3192 8892

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 15, 12:47 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Nov 15, 12:47 PM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
1247 PM CST FRI NOV 15 2002

CURRENTLY...AREA OF STRONG THUNDERSTORMS DEVELOPING OVER THE SOUTH.
A 130 KT JET MAXIMA POISED TO MOVE FROM SOUTHEAST TEXAS EASTWARD
THROUGH LOUISIANA AND SOUTHERN MISSISSIPPI...COUPLED WITH A 60 TO 70
KT MID LEVEL JET AND DECENT INSTABILITY. SPC HAS PUT A WATCH FOR THE
EAST AND SOUTH. HAVE ADJUSTED ZONES ACCORDINGLY. WITH THUNDERSTORMS
FOR EARLY TONIGHT FOR THE EAST AND SOUTH.

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

17
Hazardous weather outlook, Nov 15, 11:33 AM CST, 2 hours 45 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1133 AM CST FRI NOV 15 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...

...THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE...MAINLY
ACROSS AREAS EAST OF I-55 THROUGH 5 PM. ISOLATED SEVERE STORMS
WILL BE POSSIBLE THROUGH THE SAME TIME FRAME...GENERALLY ALONG
AND SOUTHEAST OF A LINE FROM BROOKHAVEN TO TAYLORSVILLE TO
MERIDIAN. ANY SEVERE STORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING QUARTER TO DIME SIZE HAIL AND DAMAGING WIND GUSTS TO 60
MPH. ISOLATED TORNADOES CANNOT BE RULED OUT EITHER...MAINLY OVER
EXTREME SOUTHERN SECTIONS OF THE OUTLOOK AREA.

THIS THUNDERSTORM ACTIVITY IS IN RESPONSE TO A COLD FRONT THAT
WILL MOVE ACROSS THE AREA THIS AFTERNOON AND EVENING. COLD
TEMPERATURES ALOFT AND A VERY STRONG JET STREAM WILL COMBINE WITH
THE SURFACE COLD FRONT TO PRODUCE THUNDERSTORMS THIS AFTERNOON.
THIS INTENSIFYING SYSTEM WILL BE EAST OF THE AREA LATER THIS
EVENING PUTTING A END TO OUR THUNDERSTORM CHANCES.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE REQUIRED THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...
A MUCH COLDER AIRMASS WILL SETTLE OVER THE LOWER MISSISSIPPI
RIVER VALLEY SATURDAY IN THE WAKE OF THE COLD FRONT. MUCH OF THE
AREA COULD EXPERIENCE A FREEZE SUNDAY AND MONDAY MORNINGS.
TEMPERATURES FROM THE MIDDLE 20S TO LOWER 30S SHOULD BE
EXPECTED...WITH THE COLDEST READINGS ON MONDAY MORNING.

IN ADDITION...COLDER TEMPERATURES AND WINDS OF 15 TO 25 MPH ON
SATURDAY WILL PRODUCE BLUSTERY CONDITIONS OVER THE ENTIRE WATCH
AREA.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 15, 12:54 PM CSTSevere Thunderstorm WarningJANSimpson31 min
Nov 15, 1:15 PM CSTSevere Thunderstorm WarningJANJefferson Davis30 min
Nov 15, 1:31 PM CSTSevere Thunderstorm WarningJANCovington44 min
Nov 15, 1:43 PM CSTSevere Thunderstorm WarningJANLawrence37 min
Nov 15, 1:54 PM CSTSevere Thunderstorm WarningJANJefferson Davis46 min
Nov 15, 2:43 PM CSTSevere Thunderstorm WarningJANJefferson Davis22 min
Nov 15, 3:22 PM CSTTornado WarningJANJones33 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.